Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 94, NWS Binghamton, NY

June 2, 2000Madison County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 2, 2000, 1:50 PM EDT for Madison County, New York. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2000, 1:50 PM EDT (17:50 UTC)
Expired
Jun 2, 2000, 2:45 PM EDT
In force
55 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Madison County, NY

The radar

The Binghamton radar (KBGM), 83 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 2:02 PM EDTHail 0.75Chittenango, NY
Jun 2, 2:15 PM EDTHail 1Chittenango, NYReports of trees down and 1 inch diameter hail were received from the media and trained spotters in Chittenango. Localized street flooding was also reported.
Jun 2, 2:20 PM EDTThunderstorm Wind 52 EOneida, NYLocal newspapers reported trees and wires down from thunderstorm winds in Oneida. Numerous wires down on Route 46 caused a portion of the road to be closed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 12:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 021751
SVRBGM
NYC053-021845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
150 PM EDT FRI JUN 2 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN CENTRAL NEW YORK.

* UNTIL 245 PM EDT.

* AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...NEAR DE WITT...OR ABOUT 8 MILES WEST OF
  CHITTENANGO...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKEPORT AROUND 155 PM EDT.
  CHITTENANGO AND SULLIVAN AROUND 200 PM EDT.
  CANASTOTA AND UNION CORNERS AROUND 210 PM EDT.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

$$

SMF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:55 AM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 2, 9:55 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
955 AM EDT FRI JUN 2 2000

BUSY DAY ON TAP FOR THE FA. MODIFIED BUF SNDG WITH SFC PARCEL OF
83/66 (WHICH MAY BE A TAD OPTIMISTIC) GAVE CAPES OF 1500-2000. FCST
BRNS IN THE 20-30 RANGE INDICATING POTNL FOR LONGER LIVED CELLS.
FLOW NEARLY UNIDIRECTIONAL WITH BEST HELICITIES ACRS ERN ZONES ERLY.
HOWEVER WILL HAVE TO MONITOR FOR LCL AREAS OF BACKED FLOW...IF STORM
RELATIVE HELICITIES CAN GET OVER 100 THEN BRN SHEAR VALUES INDICATE
POTNL FOR LOW LVL MESO/S. CONVERGENCE ALONG AND AHEAD OF THE FRONT
SHUD TRIGGER SQUALL LINE DVLPMNT LATE THIS MRNG OR ERLY AFTN WRN
NY/PA WITH LINE MOVG FAIRLY QUICKLY ACRS THE CWA WITH DAMAGING WINDS
THE MAIN THREAT.

ONE FACTOR WHICH MAY LIMIT STRENGTH OF CONVECTION IS AMT OF HEATING
AHEAD OF THE FRONT. SAT SHOWS MID DECK EXPANDING ACRS CNTRL
NY...THIS PRBLY MORE OF A FACTOR ACRS CNTRL AND NRN ZONES AS TEMPS
ALRADY INTO THE U70S ACRS CNTRL PA.

UPDATED SPS ISSUED. JUST EDITORIAL TWEEKS TO ZONES.

.BGM...NONE.

BRADY

In the hours before

Special weather statement, Jun 2, 9:30 AM EDT, 4 hours 20 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-021800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
930 AM EDT FRI JUN 2 2000

...SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS PORTIONS
OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...

A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS WESTERN NEW
YORK AND WESTERN PENNSYLVANIA LATE THIS MORNING OR EARLY THIS
AFTERNOON. THIS LINE OF STORMS WILL INTENSIFY AS IT PASSES THROUGH
CENTRAL NEW YORK AND THE NORTHERN TIER COUNTIES OF PENNSYLVANIA
DURING THE MID TO LATE AFTERNOON. THE STORMS WILL THEN MOVE INTO THE
WESTERN CATSKILLS AND THE REMAINDER OF NORTHEAST PENNSYLVANIA
TOWARDS EVENING.

THE AREAS WHICH HAVE THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS
ARE THE SUSQUEHANNA REGION AND WESTERN CATSKILLS OF NEW YORK AND ALL
OF NORTHEAST PENNSYLVANIA. THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS ALTHOUGH SOME STORMS MAY PRODUCE LARGE HAIL.

THERE IS A HIGH LIKELIHOOD THAT SEVERE THUNDERSTORM WATCHES AND
WARNINGS WILL BE ISSUED THIS AFTERNOON. BE PREPARED TO SEEK SHELTER
QUICKLY IF STORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL MEDIA OUTLETS FOR THE LATEST UPDATES. WEATHER INFORMATION CAN
ALSO BE OBTAINED FROM THE BINGHAMTON NATIONAL WEATHER SERVICE WEB
SITE AT WWW.NWS.NOAA.GOV/ER/BGM.

BRADY
Special weather statement, Jun 2, 11:44 AM EDT, 2 hours 6 minutes before
NYZ015-022-024-023-016-017-025-018-036-009-037-055-044-056-045-046-
057-062-PAZ038-039-043-044-047-040-048-022200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1144 AM EDT FRI JUN 02 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES:

IN NEW YORK.

YATES NY...
STEUBEN NY...
CHEMUNG NY...
SCHUYLER NY...
SENECA NY...
CAYUGA NY...
TOMPKINS NY...
ONONDAGA NY...
MADISON NY...
ONEIDA NY...
TIOGA NY...
CORTLAND NY...
BROOME NY...
CHENANGO NY...
OTSEGO NY...
DELAWARE NY...
SULLIVAN NY...

IN PENNSYLVANIA.

BRADFORD PA...
SUSQUEHANNA PA...
WYOMING PA...
LACKAWANNA PA...
LUZERNE PA...
WAYNE PA...
PIKE PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIUN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT.

WALDSTREICHER

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:25 PM EDTSevere Thunderstorm WarningBGMChemung, Steuben65 min
Jun 2, 1:41 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga64 min
Jun 2, 1:41 PM EDTSevere Thunderstorm WarningBGMSeneca64 min
Jun 2, 2:13 PM EDTSevere Thunderstorm WarningBGMOneida47 min
Jun 2, 2:16 PM EDTSevere Thunderstorm WarningBGMTioga59 min
Jun 2, 2:39 PM EDTSevere Thunderstorm WarningBGMSteuben51 min
Jun 2, 2:59 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego61 min
Jun 2, 3:04 PM EDTSevere Thunderstorm WarningBGMSchuyler, Yates56 min
Jun 2, 3:17 PM EDTSevere Thunderstorm WarningBGMTompkins58 min
Jun 2, 3:39 PM EDTSevere Thunderstorm WarningBGMCortland51 min
Jun 2, 3:51 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango54 min
Jun 2, 4:57 PM EDTSevere Thunderstorm WarningBGMDelaware33 min
Jun 2, 5:40 PM EDTSevere Thunderstorm WarningBGMSullivan65 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.